Naturopath John Coleman. ND, from Australia answers the question asked by a member of my audience: “When Should I Start Taking Parkinson’s Medications?” Many people agonize over this issue. John provides his own perspective in offering his answer to this question.
Author of the book Stop Parkin’ and Start Livin’, John Coleman was one of the first individuals to recover from symptoms of Parkinson’s disease he personally experienced in the mid 1990’s. Given his personal journey down the road to recovery, John offers rich insights into many questions about the diagnosis and treatment of Parkinson’s Disease.
I was diagnosed 8 years ago with Parkinsons. I have been on levodopa/carbidopa for 5 yrs plus ropinirole for about 1 year….I have come across an hypothesis as to the root of the disease….being connected to gut function and flora.
I have been trying to get off the above drugs but freezing is a common occurrence and because I am only 43 with a lot of family and professional responsibilities. I am having to take drug vacations instead of weaning over time since the weaning seems impossible because my body reacts in an all or none fashion leaving me little options on how to wean….these medication side effects cause me great anxiety…worry…and despair.
I would love an opportunity to speak directly to someone who has successfully weaned off these drugs….pharmacists and doctors in my community are just surmising, as they have no real experience doing so…..
Thank you and to anyone who can help me, as this is the most difficult experience of my life….
“how do I wean myself off medications with out a doctor?”
The question for how to reduce medication dosage was submitted through My Q&A system available on the main blog at www.parkinsonsrecovery.com. Your doctor prescribed the medications for you in the first place, so you will have to involve them in the process of weaning yourself off of them. The weaning process can take some time, so you will more than likely need your doctor to continue prescribing the medications even though you have made a conscious choice to reduce the dosage.
Many people find reducing the dose very difficult, especially when the reduction that is attempted is to aggressive. Serious side effects can result under such circumstances. The best practice is to reduce the dose gradually and slowly. Give your body plenty of time to adjust to the change.
I think it is always a wise move to involve a compounding pharmacist in helping reduce the dose. They can make medicines that have slightly less in them and monitor how your are doing with the reduction, They will also correspond with your doctor to advise them of the status of your plan to reduce the dosage.
I think it is a smart move to take control of your own recovery plan. Hopefully, your doctor will be supportive of your decision. The people who succeed in their recovery have a full appreciation of the importance of taking full control over their recovery.
I have had Parkinson’s Disease for six (6) years and am on monotherapy of Sinemet. I have no tremor and do not experience peak dose dyskinesia, but moderate start of dose dyskinesia and and severe end of dose dyskinesia. Have you any advice on this?
I know about amantadine, but I believe it can only be effective for peak dose dyskinesia? I read that there are basically two subtypes of Parkinson’s – tremor dominant (more benign form) and a non tremor type (more “virulent” form that progress quicker, but normally responds well to sinemet). I welcome your comments.
My neurologist says I do not have Parkinson’s but my tremors are Parkinsonisms. I take mirapex and all it seems to do is make me drowsy. I still have tremors especially when stressed. Is there really a difference between Parkinson’s and having Parkinsonisms? It doesn’t seem like it to me when people are staring at my shaking hand.
Click on the purple arrow below to hear my response to this question which was offered on the Parkinsons Recovery Sunday Connections program recently:
I want to increase my protein intake but have read (and seem to experience) a decrease in carbidopa/levodopa effectiveness if I eat high protein foods. Do plant based protein sources work better when combined with Parkinson’s medications?
I am not aware of any research that addresses this question though it is certainly an interesting one. My simple minded understanding is that protein is protein whether it originates from animals or plants. My intuitive guess is that the cellular structure differs significantly depending on the source.
Under your doctor’s close supervision perhaps you might conduct a little experiment using a sample of one (yourself) to eat only plant based protein for a short period to see if it makes a difference or not.
Does anyone out there taking Carbidopa/levodopa have any personal experience with eating plant based protein? Please let us all know by commenting below. I know Pat would appreciate hearing about your experience.
I have been experiencing excessive sweating, nausea and light headedness. No one can figure out what’s wrong. What do you think could be causing this?
I recommend that you first carefully study and examine the side effects of each medication you take. Compounding Pharmacist Randy Mentzer, who has been a guest on my radio show several times, says that when a person is taking 5 or more prescription medications, there is a 100% chance they are experiencing side effects or mineral depletions. Be sure and explore the issue of side effects with your doctor.
Compounding pharmacists and nutritional counselors are excellent resources in addition to your doctor to help you sort out the medicine interactions. This is a very complicated issue because combining different medications impacts each body differently.
If you are thinking about exploring other options, the Parkinsons Recovery Summit is the best resource available to get information on treatment options that are helping people reverse symptoms.
My radio show last week featured Dr. Terry Wahls, MD, who talked about the power of diet in helping people who currently experience the symptoms of Parkinsons reverse their symptoms. She cautioned listeners on the importance of consulting your licensed health care provider when making any dietary changes, since a change in diet can influence the effectiveness of certain medications that you may currently take.
Below Ross writes in his own case of just such an experience where a change in diet resulted in aggravating symptoms because the efficacy of the medications was affected.
Recently, a friend from Australia emailed me and told me that his daughter knew someone who had overcome the symptoms of PD by going on a diet called the Paleolithic or caveman diet. Basically this means that one can eat meat, eggs, fruit, vegetables (except potatoes, string beans and peas) and not eat grains (wheat/bread or rice) or dairy products.
I stayed on the diet for three weeks and lost over four kilos in weight. However, it made my PD symptoms worse. I spoke to my Neurologist who said that high protein diets are not good for PD sufferers. This is because the high protein foods compete with the levadopa medication in the small intestine. This reduces the effects of the levadopa. Also, I had very little energy.”
I use carbidopa/levodopa daily and have for about 4 years. I’ve tried with out the medication for about 2 weeks on two separate occasions recently. Unfortunately I was shocked at how difficult all movement was without it. But I’m concerned its use may hamper my recovery. Any data on this?
My research reveals that it is not advisable to stop taking any prescription medication – to go “cold turkey” as it is described. The emergence of the heightened symptoms you describe explains why.
If you decide to reduce the medication after consulting with your doctor it is critical to do so slowly and gradually. Compounding pharmacists are an ideal resource who can help you reduce the dosage very gradually so that the reduction does not trigger strong side effects.
The challenge with taking medication is that over time, more and more medication is needed to achieve the same result. Eventually, increases in dosage have no added impact and begin making matters worse.
A number of persons have reported that this particular medication has helped them get back on their feet so that they could begin doing what is required to reverse the symptoms. Once other options are found that address the causes of your symptoms, many people find they do not need to take as much medication and some have been successful with weaning off of them completely. This of course is a slow process that needs to be pursued mindfully.
In the end, it is a question of balance. There are a multitude of therapeutic options that are helping people reverse their symptoms. Many of the persons who have found therapies that are helpful (and who have been guests on my radio show) will be presenting workshops at the Parkinsons Recovery Summit in Cincinnati in June, 2012. Once options in addition to the medication are identified and found to facilitate a reversal of symptoms, most people find it is possible to begin reducing their medication dosage very gradually in close consultation with their doctor and their compounding pharmacist.